So why was Clarithromycin wrong?
Myasthenia gravis is a neuromuscular disease caused by antibodies blocking acetylcholine receptors at the neuromuscular junction leading to muscle weakness and fatigue. The name is derived from “myasthenia”, the Greek for muscle weakness, and “gravis” the Latin for serious. The effects can be made worse by drugs that further inhibit acetylcholine receptors. The most serious exacerbation of myasthenia gravis, known as a myasthenic crisis, is where muscle weakness makes breathing and protecting the airway progressively more difficult. It’s a scary condition which can be fatal if the patient is not able to be intubated and ventilated.
If you look within the published literature on the Internet it is possible to find case reports and anecdotal stories of pretty much all antibiotics aggravating myasthenia gravis, including Colistin, tetracyclines, sulphonamides, penicillins, Nitrofurantoin and Vancomycin. However the evidence is weak (excuse the pun) and often more related to experimentally derived risk rather than observation in patients.
However there are three main classes which should definitely not be used in myasthenia gravis unless there is no other choice AND the patient is in an environment where they can be intubated and ventilated if required AND the patient is aware of the risk! Try to be FAMiliar with the antibiotics contraindicated in myasthenia gravis:
• Fluoroquinolones e.g. Ciprofloxacin, Levofloxacin, Moxifloxacin
• Aminoglycosides e.g. Gentamicin, Amikacin, Tobramycin
• Macrolides e.g. Erythromycin, Clarithromycin, Azithromycin
There are three common scenarios where doctors get in to trouble with giving antibiotics to patients with myasthenia gravis; Community Acquired Pneumonia, Urinary Tract Infection (UTI) and Sepsis. All of these become more difficult if the myasthenia gravis patient is allergic to Beta-lactams as avoiding these particular drugs is when you tend to reach for the high-risk antibiotics.
Community Acquired Pneumonia
The normal treatment of severe CAP is with a combination of a Beta-lactam PLUS a macrolide, or if allergic to penicillin, Vancomycin PLUS a fluoroquinolone. Neither of these options is appropriate for a patient with myasthenia gravis. In this instance the main difficulty is providing cover for the non-culturable bacteria such as Mycoplasma spp., Chlamydia spp. and Legionella pneumophila.
There are two potential strategies to use in this situation:
1) If the patient is able to take oral antibiotics give PO Doxycycline to provide the non-culturable cover as this is very unlikely to aggravate myasthenia gravis and it can be combined with a Beta-lactam or IV Teicoplanin to provide better cover for any potentially resistant Streptococcus pneumoniae
2) If the patient is unable to take oral antibiotics give either a broad spectrum Beta-lactam such as IV Ceftriaxone, IV Piptazobactam or IV Meropenem or if allergic to Beta-lactams then consider IV Teicoplanin PLUS IV Chloramphenicol. In this case there is no non-culturable cover and if the patient does not improve then it may be necessary to give a fluoroquinolone and be prepared to intubate and ventilate the patient if they have problems with their myasthenia gravis
Although Teicoplanin is in the same class as Vancomycin the two antibiotics have different chemical structures, and Teicoplanin does not appear to have the same effects on patients with myasthenia gravis as Vancomycin. It is therefore the glycopeptide of choice in these patients.
Urinary Tract Infection
Treating UTIs in patients with myasthenia gravis is really only a problem if they are allergic to Beta-lactams and have failed therapy with something like Trimethoprim. In this instance patients without myasthenia gravis are often treated with either Ciprofloxacin or Gentamicin but neither of these options is appropriate for patients with myasthenia gravis. This is a very tricky situation and if the patient cannot have any of the Beta-lactams because of a severe allergic reaction (anaphylaxis, angioedema and facial swelling, breathing difficulties or Stevens-Johnson Reaction) then I would use Aztreonam which is a monobactam and doesn’t cross react in Beta-lactam allergy. However, most of the time patients only have a rash with penicillin and they can still be given either a cephalosporin or a carbapenem. If Aztreonam cannot be used and the patient has a history of a severe reaction to penicillin then this is one of those situations where you might have to use either Gentamicin or a fluoroquinolone and be prepared to intubate and ventilate the patient if they have problems with their myasthenia gravis (but again the risks should be discussed with the patient first).
The normal treatment of sepsis often varies between hospitals. Locally we use IV Piptazobactam which would be safe in a patient with myasthenia gravis. However, if your policy includes IV Gentamicin it would not be appropriate. An alternative to using Gentamicin would be to use IV Teicoplanin PLUS IV Meropenem as this will cover all of the common Gram-positive and Gram-negative causes of sepsis.
The main problem with treating sepsis occurs when the patient with myasthenia gravis is allergic to the Beta-lactams. The normal treatment of sepsis in a patient allergic to Beta-lactams would be Vancomycin PLUS Ciprofloxacin PLUS Gentamicin but this is not appropriate in myasthenia gravis. If the patient only gets a rash with penicillins I would still use IV Teicoplanin PLUS IV Meropenem however if the patient has a severe allergy to Beta-lactams I would use IV Teicoplanin PLUS IV Aztreonam PLUS IV Metronidazole.
Sepsis is a really serious problem for all patients, irrespective of whether they have myasthenia gravis or not, as the mortality increases by 7% every hour that the patient is not started on antibiotics. If the patient is going to be given an antibiotic which might aggravate their myasthenia gravis I would suggest discussing the patient with a Microbiologist or Infectious Diseases Physician and moving them to a place where they can be intubated and ventilated. But remember the sepsis is the immediate risk to the patient rather than progressive weakness due to the aggravation of myasthenia gravis by antibiotics.
So how do you remember all those contraindications?
It is not essential to remember all of the antibiotics that are contraindicated in myasthenia gravis, but it does help if you are FAMiliar with fluoroquinolones, aminoglycosides and macrolides. Alternatively remember that many are contraindicated and that if a patient has myasthenia gravis you should look in a formulary such as the BNF to see if what you are intending to give is safe or not.
NB To be fair to the doctors looking after the patient in the scenario above, the British National Formulary (BNF) at the time did not list myasthenia gravis in the cautions and contra-indications for Clarithromycin or as a class specific caution for the macrolides. That has now been resolved and all of the macrolides are noted to aggravate myasthenia gravis.